Editor’s note: this information was provided by the California Department of Public Health (CDPH). Visit the CDPH website at https://www.cdph.ca.gov/.
The California Department of Public Health (CDPH) this week warned school leaders about a new and concerning “rainbow fentanyl” drug that may interest youth. In a letter to superintendents and charter school administrators, CDPH Director and State Public Health Officer Tomás J. Aragón warned that “rainbow fentanyl” is a potentially fatal drug found in pills and powders in a variety of bright colors, shapes and sizes that could attract young people.
“Rainbow fentanyl can be found in many forms, including pills, powder, and blocks that can resemble sidewalk chalk or candy,” said Dr. Aragón. “Any pill, regardless of its color, shape, or size, that does not come from a health care provider or pharmacist can contain fentanyl and can be deadly,” he said.
In its letter, CDPH points to a recent warning from the United States Drug Enforcement Agency that notes the highly addictive and potentially deadly “rainbow fentanyl” has been found in at least 18 states.
Anyone who encounters fentanyl in any form should not handle it and should call 911 immediately.
Recognizing the signs of opioid overdose can save a life. Here are some things to look for:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
It may be hard to tell if a person is high or experiencing an overdose. If you aren’t sure, treat it like an overdose. Here are the steps that could save a life:
- Call 911 immediately
- Administer naloxone, if available
- Try to keep the person awake and breathing
- Lay the person on their side to prevent choking
- Stay with the person until emergency help arrives
Get more facts about Fentanyl from the Centers for Disease Control and Prevention (CDC).
Some California schools have created naloxone policies in response to increases in opioid overdoses among youth. Naloxone is a life-saving medication used to reverse an opioid overdose. CDPH encourages schools that are interested in developing these policies and receiving free naloxone to review relevant regulations and apply for a Statewide Standing Order for Naloxone.
The California Department of Health Care Services (DHCS) Naloxone Distribution Project offers free naloxone to qualified organizations, including schools and universities.
Visit the CDPH Overdose Prevention Initiative site for more information, including resources for adult role models and educators.